North Carolina, 2006

Flash Flood in North Carolina, June 14, 2006

June 14, 2006 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 14, 6:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 14, 6:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EDT WED JUN 14 2006

.SHORT TERM /REST OF TODAY/...
UPDATING FLOOD WATCH SHORTLY TO INCLUDE THE WESTERN COUNTIES.
ALBERTO BECOMING EXTRATROPICAL AS OH VALLEY S/W BEGINNING TO EXERT
ITS INFLUENCE. S/W HAS PULLED MOISTURE FARTHER WEST. THIS WILL
RESULT IN BAND OF HEAVY/LOCALLY EXCESSIVE RAINFALL OVER THE
WESTERN COUNTIES OF CENTRAL NC.

&&

.PREV DISCUSSION...
 (ISSUED 320 AM EDT WED JUN 14 2006)

SHORT TERM /TODAY THROUGH SATURDAY/...
JUST MINOR TWEAK REQUIRED TO THE FORECAST IN THE SHORT TERM. MAIN
FORECAST CHALLENGE INVOLVES MAX TEMPS TODAY AND HOW FAR NW RAIN
SHIELD WILL EXTEND.

MESO ANALYSIS DEPICTS INVERTED SURFACE TROUGH/PSEUDO-WARM FRONT
EXTENDING NE ACROSS EASTERN SECTIONS OF SANDHILLS THROUGH THE
COASTAL PLAIN. APPEARS THAT SURFACE CIRCULATION CENTER OF ALBERTO
WILL LIKELY FOLLOW THIS PATH. STILL EXPECT TO SEE SOME ACCELERATION
TO THE NE LATER TODAY AS MID LEVEL S/W CURRENTLY CROSSING THE OH
VALLEY GETS CLOSER. STILL APPEARS THAT GREATEST THREAT FOR PROLONG
RAIN WILL BE THIS MORNING AND MAINLY ALONG AND EAST OF SURFACE
TROUGH. LOW LEVEL MOISTURE TRANSPORT MAXIMIZED OVER THE EASTERN
TWO-THIRDS OF CENTRAL NC AT 12Z THEN FOCUS SHIFTS INTO THE COASTAL
AREA BY 18Z. FINALLY...GREATEST UPPER LEVEL DIVERGENCE OVER THE
REGION AT 12Z THEN LIFTS NE BY 18Z. THUS...APPEARS THAT THREAT FOR
LOCALIZED FLOODING STILL A CONCERN FOR THE EASTERN HALF OF FORECAST
AREA. WILL MAINTAIN FLOOD WATCH AS IS AND NOT EXPAND NOR CONTRACT.
MORE THAN LIKELY...FLOOD WATCH WILL BE CANCELED BEFORE CURRENT
EXPIRATION TIME OF 8 PM EDT.  FURTHER WEST...STILL EXPECT TO SEE
RAIN BUT PRECIP AMOUNTS WILL LIKELY DROP-OFF SIGNIFICANTLY WEST OF
THE TRIANGLE. ACROSS THE TRIAD REGION...RAINFALL AMOUNTS MAY VARY
FROM AROUND A HALF INCH OVER THE EAST AND SOUTH SECTIONS TO BELOW A
QUARTER OF AN INCH W-N OF WINSTON-SALEM.

DUE TO EXPECTED ACCELERATION TO THE NE...DID END PRECIP A COUPLE
HOURS SOONER THIS AFTERNOON THAN IN PREVIOUS FORECAST.

OVERCAST SKIES AND WIDESPREAD RAIN WILL HOLD TEMPS DOWN FOR GOOD
PART OF THE DAY. WITH ANTICIPATION OF RAIN DIMINISHING THIS
AFTERNOON...MAY SEE SOME TEMP RECOVERY...ESPECIALLY WEST AND SOUTH
SECTIONS. TWEAKED TEMPS A BIT IN THE WEST BUT STILL ESSENTIALLY THE
SAME FORECAST.

EXPECT DRY WEATHER TONIGHT THROUGH SAT. MID/UPPER LEVEL HEIGHTS
INCREASE LATE THU THROUGH SAT AS L/W TROUGH LIFTS NORTH AND UPPER
RIDGE BUILDS OVER THE SE U.S.  THIS WILL GIVE THE REGION A GENUINE
TASTE OF SUMMER THIS WEEKEND AS AFTERNOON TEMPS RETURN TO THE UPPER
80S/LOWER 90S.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE AXIS IN VICINITY OF CENTRAL NC THROUGH EARLY NEXT WEEK.
THIS TRANSLATE TO WARM AND MAINLY DRY CONDITIONS. APPEARS THAT ANY
CONVECTION THAT OCCURS WILL BE ISOLATED AND MAINLY CONFINED TOT EH
EASTERN FRINGE DUE TO POSSIBLE SEA BREEZE INTRUSION...AND IN THE FAR
NW DUE TO ANY CONVECTIVE DEVELOPMENT IN THE HIGHER TERRAIN.

AVIATION...
WARM FRONT EXTENDING INTO THE EASTERN PIEDMONT OF NC HAS RESULTED IN
LIFR FOG AND CEILINGS ACROSS EASTERN TAF SITES THUS FAR...HOWEVER
EXPECT TO SEE MARKED IMPROVEMENT IN VISIBILITY WITH ONSET OF RAIN
THROUGH 12Z. IFR CEILINGS WILL PERSIST UNTIL WELL DEFINED
CIRCULATION CENTER TRACKS NORTHEAST THROUGH THE COASTAL
PLAIN...MOVING OFFSHORE BY 00Z. HEAVY RAIN BAND ASSOCIATED WITH WELL
DEFINED CENTER...WILL REDUCE VISIBILITIES TO 1 TO 2 MILES...WITH
BEST CHANCE FOR THUNDER IN THE EAST...AT FAY AND RWI TAF SITES.
EXPECT STEADY IMPROVEMENT FROM 21 TO 03Z AS SYSTEM PASSES TO THE
NORTHEAST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF CENTRAL NC UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...RFG/WSS
Hazardous weather outlook, Jun 14, 4:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EDT WED JUN 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN WILL OCCUR ACROSS MUCH OF CENTRAL NORTH CAROLINA TOADY AS
THE REMNANTS OF TROPICAL STORM ALBERTO MOVE NORTHEAST OVER EASTERN
NORTH CAROLINA. A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL NORTH
CAROLINA THROUGH EARLY THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF
TWO TO FOUR INCHES WILL OCCUR ACROSS CENTRAL NORTH CAROLINA WITH
AMOUNTS LESS THAN TWO INCHES EXPECTED IN THE TRIAD. THE HEAVIEST
RAINFALL WILL OCCUR THIS MORNING INTO THE EARLY AFTERNOON HOURS. AN
ISOLATED WIND GUST UP TO 40 MPH MAY OCCUR WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS OF AN
INCH...OBSERVED RAPIDLY RISING WATER LEVELS IN CREEKS OR
STREAMS...STREETS THAT ARE IMPASSABLE DUE TO HIGH WATER...OR ANY
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 14, 6:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EDT WED JUN 14 2006

NCZ042-043-077-078-085-086-088-089-141200-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...WILSON...LILLINGTON...
GOLDSBORO...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
700 AM EDT WED JUN 14 2006

...THREAT OF ISOLATED TORNADOES...

WAYNE AND SAMPSON COUNTIES REMAIN UNDER A TORNADO WATCH TODAY
UNTIL 4 PM AS THE REMNANTS OF TROPICAL STORM ALBERTO MOVE
NORTHEAST THROUGH THE COASTAL PLAIN OF NORTH CAROLINA.

LOCALLY GUSTY WINDS OR BRIEF ISOLATED SMALL TORNADOES ARE ALSO
POSSIBLE IN SWIRLING BANDS OF HEAVY SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH ALBERTO TO THE NORTH AND WEST OF THE OFFICIAL
WATCH AREA...WESTWARD TO THE SANDHILLS AND NORTHWARD TO NEAR THE
TRIANGLE AREA THIS MORNING.

REPORT AN LOCALIZED DAMAGE OR THREATENING CONDITIONS PROMPTLY TO
THE NATIONAL WEATHER SERVICE OR TO LOCAL EMERGENCY OFFICIALS FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

RFG

The radar

The Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 14, 8:00 AM EST to 10:00 AM EST
Where
Montgomery County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Flooding on Pellany Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511506.